Reactions 1704, p357 - 2 Jun 2018
Female pattern hair loss following accidental
exposure of testosterone: case report
A 39-year-old woman developed female pattern hair loss
(FPHL) following accidental exposure to her husband’s
testosterone [amount exposed not stated].
The woman presented with with a short and dramatic
history of hair thinning over the course of 2 months. She
reported no other symptoms of virilisation and did not have a
family history of hair-loss. Her clinical and histopathological
findings revealed FPHL. Her endocrinological investigation
showed an elevated testosterone and consequently, further
analysis was done. It was found that her husband had started
topical testosterone treatment in the 2 months preceding the
onset of her symptoms. Her husband had been applying
topical testosterone to his volar forearms before rubbing them
onto his lateral torso.
The woman’s hair loss and testosterone level normalised
with the discontinuation of her husband’s topical testosterone.
Author comment: "This case highlights the importance of
enquiring about exogenous testosterone exposure in [female
pattern hair loss] and potential inadvertent androgenisation of
close contacts with topical testosterone." "In cases of acute
onset, rapidly progressive and advanced hair loss, a full
medical history and examination, and endocrinological
investigation are warranted to exclude virilisation."
Schauer A, et al. Topical testosterone: A hair-raising cause of female pattern hair
loss. Australasian Journal of Dermatology 59 (Suppl. 1): 104, May 2018. Available
from: URL: http://doi.org/10.1111/ajd.17_12815 [abstract] - Australia
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved